Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 4, NWS Wichita, KS

March 20, 202620 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 20, 2026, 11:45 AM CDT for 20 counties in Kansas. It took effect at Mar 21, 2026, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2026, 11:45 AM CDT (16:45 UTC)
In effect from
Mar 21, 2026, 12:00 PM CDT
Expired
Mar 21, 2026, 8:09 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3015 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS83 KICT 201645
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1145 AM CDT Fri Mar 20 2026


KSZ032-033-047>053-067>070-082-083-091>094-098-210745-
/O.NEW.KICT.FW.W.0004.260321T1700Z-260322T0300Z/
/O.EXT.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
1145 AM CDT Fri Mar 20 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM CDT SATURDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL, SOUTH CENTRAL
AND SOUTHEAST KANSAS... 

...FIRE WEATHER WATCH IN EFFECT SUNDAY FOR EXTREME GRASSLAND FIRE
DANGER FOR CENTRAL, SOUTH CENTRAL AND SOUTHAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 10 PM CDT Saturday.

* Extreme Grassland Fire Danger...

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-210745-
/O.EXB.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
1145 AM CDT Fri Mar 20 2026

...FIRE WEATHER WATCH IN EFFECT SUNDAY FOR EXTREME GRASSLAND FIRE
DANGER ACROSS SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Saturday evening through Sunday evening.

* Extreme Grassland Fire Danger...

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
158 
WWUS83 KICT 210705
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
205 AM CDT Sat Mar 21 2026

KSZ032-033-047>053-067>070-082-083-091>094-098-212215-
/O.CON.KICT.FW.W.0004.260321T1700Z-260322T0300Z/
/O.CON.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
205 AM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF 
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL,
SOUTH CENTRAL AND SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-212215-
/O.CON.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
205 AM CDT Sat Mar 21 2026

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST
KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 27 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
222 
WWUS83 KICT 211725
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1225 PM CDT Sat Mar 21 2026


KSZ032-033-047>053-067>070-082-083-091>094-098-221200-
/O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
/O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
/O.CON.KICT.FW.W.0004.000000T0000Z-260322T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
1225 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS ALONG AND WEST
OF THE FLINT HILLS... 

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR 
EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL
AND SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest at 20 to 25 mph this afternoon becoming 
  northwest behind a cold front on Sunday with speeds increasing 
  to 25 to 35 with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-221200-
/O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
/O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
1225 PM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest winds at 10 to 15 mph today. Winds will shift
  to the northwest on Sunday afternoon with speeds increasing to
  20 to 25 mph with gusts to 35 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
395 
WWUS83 KICT 220109
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
809 PM CDT Sat Mar 21 2026

KSZ032-033-047>053-067>070-082-083-091>094-098-221615-
/O.CAN.KICT.FW.W.0004.000000T0000Z-260322T0300Z/
/O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
809 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND
SOUTHEAST KANSAS... 

...RED FLAG WARNING FOR THIS EVENING HAS BEEN CANCELLED...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

* Extreme Grassland Fire Danger...

* Winds...North 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 to 35 percent

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-221615-
/O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
809 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND
SOUTHEAST KANSAS... 

* Extreme Grassland Fire Danger...

* Winds...North 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:07 AM CDT, 5 hours 38 minutes earlier. Its key messages:

  • Well above normal temperatures are expected today and Saturday with record highs possible.
  • A cold front on Sunday will bring near normal temperatures through Monday with continued dry conditions.
  • Warmer air will quickly return after a brief cooldown with above normal values through mid-week.
Area forecast discussion, Mar 20, 6:07 AM CDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
607 AM CDT Fri Mar 20 2026

.KEY MESSAGES...

- Well above normal temperatures are expected today and Saturday
  with record highs possible.

- A cold front on Sunday will bring near normal temperatures
  through Monday with continued dry conditions.

- Warmer air will quickly return after a brief cooldown with
  above normal values through mid-week.

&&

.DISCUSSION...
Issued at 202 AM CDT Fri Mar 20 2026

Currently, a significant ridge is dominating the weather pattern
across the western CONUS with northwesterly flow across the Central
Plains aloft. At the surface, a high pressure is centered over the
Rockies with a weak low pressure system entering the Great Lakes
Region. The unusually strong ridge will continue to influence the
weather over the Sunflower State leading to near record highs across
the region for today and Saturday. Afternoon highs will top out in
the upper 80s and lower 90s under mostly sunny conditions.

Then on Sunday, a shortwave trough will dip across the northern tier
of the U.S. and will push a cold frontal boundary across the Plains
early in the day. This will lead to quite the temperature disparity
across the forecast area. Behind the front in Central Kansas, high
temperatures will only reach to around 70 degrees. Whereas ahead of
the front in Southeastern Kansas, afternoon highs will top out in
the middle to upper 80s. Behind the frontal boundary, strong
northerly winds are anticipated leading to another day of elevated
fire danger. Temperatures on Monday will be near normal with highs
in the middle 60s for nearly all locations.

As we move into Tuesday through the middle of the week, ridging will
build back in over the region leading to another warm-up with
temperatures reaching into the 70s and lower 80s. A few lingering
clouds are expected on Tuesday as the previous system exits to the
east, but by Wednesday and Thursday, mostly clear and dry conditions
will prevail.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 604 AM CDT Fri Mar 20 2026

VFR conditions expected through the forecast period. Light
southerly to southwesterly winds will turn out of the
northwest/north around midday as a weak boundary sweeps across
the state. Winds between 10-15 knots are expected this morning
into the afternoon hours for Central Kansas sites before
diminishing around 00Z. Then light and variable winds are
expected overnight.

&&

.FIRE WEATHER...
Issued at 202 AM CDT Fri Mar 20 2026

Elevated fire danger is expected for both Saturday and Sunday across
much of the area and a Fire Weather Watch remains in effect. Near
record warm temperatures combined with very low RH values and
breezy southerly winds will cause Very High to Extreme fire
danger on Saturday afternoon, especially across Central Kansas.
Then, a cold front on Sunday will bring gusty northerly winds up
to 35 mph at times. RH values will remain quite low and
temperatures will remain at, or just above, normal. These
conditions will support widespread Very High to Extreme fire
danger areawide on Sunday.

As temperatures rebound by mid-week, we could see a resurgence of
elevated fire danger during the afternoon hours with breezy winds
and continued dry conditions.

&&

.CLIMATE...
Issued at 103 PM CDT Thu Mar 19 2026

Record highs are likely on Friday, and possible Saturday.

Friday (3/20):
Wichita: Forecast - 87, Record - 89 (2017)
Salina: Forecast -  88, Record - 86 (1934)
Chanute: Forecast - 88, Record - 87 (2017)
Russell: Forecast - 87, Record - 85 (1953)

Saturday (3/21):
Wichita: Forecast - 91, Record - 92 (1916)
Salina:  Forecast - 94, Record - 96 (1907)
Chanute: Forecast - 90, Record - 95 (1916)
Russell: Forecast - 94, Record - 85 (1997)

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Sunday
evening for KSZ032-033-047>053-067>070-082-083-091>094-098.

&&

DISCUSSION...AMD
AVIATION...AMD
FIRE WEATHER...AMD
CLIMATE...AMD
Hazardous weather outlook, Mar 20, 7:51 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
751 AM CDT Fri Mar 20 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
751 AM CDT Fri Mar 20 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high fire danger is forecast for this afternoon across portions
of central Kansas due to dry, warm, and breezy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high to extreme fire danger is expected Saturday and again on
Sunday, especially during the afternoon hours across parts of
central, south central and southeast Kansas. A fire weather watch
is in effect for much of the area on Saturday and Sunday.

A very high fire danger will return early next week for much of the
area as we continue to see above average temperatures and very dry
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.